Indiana, 2004

Hail and Damaging Wind in Indiana, May 27, 2004

May 27, 2004 · NWS IWX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 2:21 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 27, 2:21 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EST THU MAY 27 2004

.SHORT TERM...
IMMEDIATE CONCERN WILL BE SVR THREAT OVER THE SOUTHERN TIER OF CWA
THAT IS UNDER WATCH TILL 01Z. LATEST LAPS AND SFC OBS AND RADAR DATA
SHOWING BOUNDARY JUST SOUTHER OF THE CWA WITH LINE OF CONVECTION NOW
GOING ALONG THIS BOUNDARY FROM LAFAYETTE TO MUNCIE. CAPES NOW UP TO
2000J/KG AND LI OF -5 IN THIS AREA. EXPECT THIS BOUNDARY TO CONTINUE
A NORTHWARD PUSH INTO THE EVENING HOURS BRINGING EAST/WEST LINE OF
STORMS INTO OUR SOUTHERN CWA. COLD FRONT NOW PUSHING THROUGH
SOUTHERN WISCONSIN AND NW ILLINOIS WILL MOVE INTO THE NW CWA BY
EARLY THIS EVENING THEN MAKE ITS WAY ACROSS THE AREA BY MIDNIGHT.
WILL WORK PRECIP ACROSS THE CWA ACCORDINGLY THIS EVENING AND THEN
DRY FCST AFTER MIDNIGHT. MODELS HINTING AT LINGERING LOW LEVEL
MOISTURE AND LOW CLOUDS BEHIND FRONT IN WISCONSIN SUPPORT THIS SO
WILL KEEP CLOUDS IN OVERNIGHT THEN BRING CLEARING INTO THE AREA
FRIDAY MORNING. PLEASANT BUT COOLER THAN NORMAL THEN FOR TOMORROW
AFTERNOON AS HIGH PRESSURE SETTLES INTO THE GREAT LAKES REGION WITH
TEMPS RUNNING NEAR MAV GUIDNANCE AROUND 5 TO 10F BELOW NORMAL.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...WARM FRONT PUSHES NORTH INTO THE
AREA BY SUNDAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS
UNTIL COLD FRONT PUSHES THROUGH EARLY MONDAY, RESULTING IN A DRY DAY
BY MONDAY AFTERNOON. SHORT WAVE MOVING INTO THE AREA MONDAY NIGHT
AND LONG WAVE COLD POOL WILL KEEP SCATTERED SHOWERS A POSSIBLITY FOR
LATE MONDAY THROUGH WEDNSDAY. HIGH PRESSUE FINALLY SETTLES IN OVER
THE AREA ON THURSDAY.

NOT TOO MANY CHANGES TO TEMPS...FAIRLY CLOSE TO NORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SEVERE THUNDERSTORM WATCH UNTIL 01 UTC SOUTH OF A LINE FROM
NORTH JUDSON TO DECATUR INDIANA TO LIMA OHIO.
MI...NONE.
OH...NONE.
&&

MICHAEL SABONES/LOGSDON
Hazardous weather outlook, May 27, 4:53 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EST THU MAY 27 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280953-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
453 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN FROM THE
STRONGEST STORMS. A WARM FRONT WILL MOVE THROUGH THE AREA THIS
MORNING...AND WILL BE QUICKLY FOLLOWED BY A COLD FRONT DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE POSSIBLE WITH BOTH
OF THESE BOUNDARIES...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL
EXIST ALONG THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
WHILE SEVERE WEATHER WILL BE POSSIBLE...IT IS TOO EARLY TO DETERMINE
THE MOST FAVORABLE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Indianapolis radar (KIND), 109 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blackford

When
May 27, 4:35 PM EST
Where
Blackford County, 4 mi S of Hartford City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -85.367

Thunderstorm Wind, Jay

When
May 27, 4:47 PM EST
Where
Jay County, Dunkirk
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.383, -85.217

Amateur radio reported trees down in Dunkirk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399047, 5399048.